Thunderstorm Wind, Washington
- When
- August 20, 1:00 PM EST
- Where
- Washington County, 1 mi N of Newport
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.414, -81.650
Large branches were knocked down.
The region was just south of a strong summer front. Lots of moisture was available.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
The region was just south of a strong summer front. Lots of moisture was available.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 20, 12:46 PM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHARLESTON WV 146 PM EDT MON AUG 20 2007 .SYNOPSIS... A TROUGH OF LOW PRESSURE OVER CENTRAL WEST VIRGINIA SHOULD BREAK DOWN TODAY WHILE A WARM FRONT NORTH OF THE AREA EDGES FARTHER NORTH. A WET TUESDAY IS IN STORE FOR MOST OF THE AREA...AS THE LEFTOVERS OF ERIN CROSS. HEAT AND HUMIDITY RETURN FOR THE REMAINDER OF THE WEEK...AS UPPER LEVEL HIGH PRESSURE BUILDS OVER THE MID ATLANTIC. && .NEAR TERM /THROUGH TONIGHT/... AXIS OF STORMS CONTINUE TO TRAIN ACROSS E KY AND CNTRL WV...IN AN INSTABILITY / LLVL CONVERGENCE AXIS THAT EXISTS IN THE VERY WARM AND HUMID AIR MASS THAT MADE A RATHER ABRUPT RETURN TO THE AREA SUNDAY. THUNDERSTORMS WILL LIKELY FIRE UP FARTHER N THIS AFTERNOON...CLOSER TO THE WARM FRONT BUT STILL ON THE S SIDE OF IT DURING THE PEAK HEATING AND INTO THE EVENING HOURS. LATER TONIGHT...THE REMNANTS OF ERIN APPROACH FROM THE W...BRINGING WITH IT MORE WIDESPREAD THUNDERSTORMS. CONSIDERED FFA BUT DECIDED TO KICK THE CAN TO THE DAY SHIFT. FFG VALUES ARE HIGH ENOUGH FOR THE GROUND TO ABSORB FORECAST VALUES. THEY ARE A BIT LOWER IN THE NORTHERN MOUNTAINS BUT THERE IS MORE TIME THERE. THE REMNANTS OF ERIN IS THE MAIN IMPETUS FOR AN FFA IF ISSUED...UNLESS THE TRAINING OF THUNDERSTORMS THIS MORNING GETS MORE OUT OF HAND THAN IS ANTICIPATED AT THIS TIME. WE DID HAVE AN INCH AND A HALF FROM THE FIRST TWO THUNDERSTORMS IN THIS TRAIN OVERNIGHT HERE AT THE OFFICE /RLX/. GIVEN HOW FAR THE WARM FRONT MADE IT...RAISED HIGHS TODAY AND LOWS TONIGHT TOWARD THE HIGHER NUMBERS. IT SHOULD BE A RATHER WARM AND MUGGY NIGHT TONIGHT IN THE WARM SECTOR IN ADVANCE OF THE REMAINS OF A ONCE TROPICAL SYSTEM. && .SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/... ACTIVE WX AT THE START AS THE LEFTOVERS FROM ERIN TRAVERSE ACROSS NRN SECTIONS OF THE FCST AREA. NAM AND GFS DIFFER ON PLACEMENT OF THE HEAVIEST QPF...NAM BEING ACROSS NRN PA...WHILE GFS TRACKS IT OVER PARTS OF SERN OH AND NRN WV. SREF FAVORS THE NAM. OPTED TO SIDE WITH THE GFS GIVEN BETTER RUN TO RUN CONSISTENCY THE PAST FEW CYCLES. EITHER WAY YOU SLICE IT...POTENTIAL EXISTS FOR HVY RAIN PER H8 DWPTS NR 16C....PWATS ABOUT 2.25...AND WARM CLOUD DEPTHS EXCEEDING 11KFT. PAINTED CAT POPS IN THE FAR N WITH LKLY DOWN TO THE I-64 CORRIDOR TUES MRNG. IN ADDITION...TIGHTENED THE GRADIENT TO ONLY A SCHC OF PCPN IN SWRN VA. SCT STORMS ARE SLATED FOR TUES AFTN. SMALL POTENTIAL FOR SVR TRW TUES WITH THE MAIN THREAT BEING DAMAGING WINDS. THE AMOUNT OF CLOUD COVER IN THE AFTN WILL BE THE WILD CARD. AS OF NOW BKN CONDITION ARE FORESEEN...THEREFORE OFFERING SMALL HOPE FOR SEVERE STORMS. UPR LVL ANTICYCLONE BUILDS ONCE AGAIN OVER THE SERN CONUS. GFS IS STRONGER WITH THE H5 RDG...WHILE THE NAM IS WEAKER. AGAIN...SIDED WITH THE GFS SO JACKED UP TEMPS INTO THE L-M 90S FOR MOST OF THE LLNDS WED - FRI AS H8 TEMPS CLIMB TO 22C. THE USUAL DIURNAL TRW CAN BE EXPECTED THE SECOND HALF OF THE WORK WEEK WITH SCT STORMS IN THE MTNS AND ISOLD ACTIVITY IN THE LOWLANDS. && .LONG TERM /FRIDAY THROUGH MONDAY/... PRETTY MUCH FOLLOWED HPC GUIDANCE THIS PERIOD...ESPECIALLY FOR THE WEEKEND. THE STATIONARY FRONT LIFTS FRIDAY...AHEAD OF AN APPROACHING COLD FRONT FOR SATURDAY. THUS...AFTER THE REMNANTS OF ERIN PASS TUESDAY...LOOKING FOR MAINLY SCATTERED AND MAINLY DIURNAL CONVECTION. DID LOWER POPS FOR WEDNESDAY THROUGH FRIDAY...GIVEN THE AIRMASS CONVECTION SCENARIO. WENT A BIT HIGHER ON TEMPS THAN GUIDANCE WEDNESDAY THROUGH FRIDAY...PLAYING LESS CLOUDS AND SOME WARMING ALOFT. COLD FRONT EXPECTED TO COME ACROSS SATURDAY WITH SHOWERS AND THUNDERSTORMS LIKELY...WITH COOLER AND DRIER AIR FOR SUNDAY. && .AVIATION /18Z MONDAY THROUGH SATURDAY/... CONVECTIVE ACTIVITY TO INCREASE AS THE AFTERNOON PROGRESSES. FORECAST AREA REMAINS PREDOMINATELY UNDER THE WARM SECTOR...WITH WARM FRONT TO THE NORTH INTO THE LATE AFTERNOON. LATEST MODELS GENERALLY AGREE THAT FRONT TO GRADUALLY SAG TO THE SOUTH ON THE OVERNIGHT HOURS WITH THE REMAINS OF WHAT WAS ONCE ERIN RIDING IN FROM THE WEST. THERE WILL BE A DECENT BAROCLINIC ZONE...AND ISENTROPIC LIFT COUPLED WITH 200MB JET AT THE UPPER LEVELS WHICH SHOULD LEAD TO DECENT CHANCE FOR MORE WIDESPREAD PRECIP AND IFR CONDITIONS FOR THE OVERNIGHT HOURS. AVIATION OUTLOOK 12Z TUE THROUGH SATURDAY...THUNDERSTORMS ARE LIKELY ALL SITES TUESDAY AS THE REMNANTS OF ERIN MOVE THROUGH. AFTER THAT...THUNDERSTORMS WILL BECOME FEWER AND FARTHER BETWEEN...WITH THE BEST CHANCE BEING IN THE HEAT OF THE AFTERNOON INTO THE EVENING...WITH A VERY WARM AND HUMID SW FLOW IN PLACE. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...NONE. OH...NONE. KY...NONE. VA...NONE. && SYNOPSIS...TRM/29 NEAR TERM...TRM SHORT TERM...29 LONG TERM...JMV AVIATION...KMC
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON WV 457 AM EDT MON AUG 20 2007 OHZ066-067-075-076-084-085-VAZ003-004-WVZ008>011-016>020-027>031- 033>036-210900- PERRY-MORGAN-ATHENS-WASHINGTON-VINTON-MEIGS-DICKENSON-BUCHANAN- JACKSON WV-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE- CLAY-BRAXTON-GILMER-LEWIS-HARRISON-MCDOWELL-WYOMING-RALEIGH-FAYETTE- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WVZ032-037>040-046-047-210900- TAYLOR-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. KYZ101>103-105-OHZ083-086-087-WVZ005>007-013>015-024>026-210900- GREENUP-CARTER-BOYD-LAWRENCE KY-JACKSON OH-GALLIA-LAWRENCE OH-WAYNE- CABELL-MASON-LINCOLN-PUTNAM-KANAWHA-MINGO-LOGAN-BOONE- 448 AM EDT MON AUG 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...SOUTHEAST OHIO AND WEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING. THE MAIN THREAT IS DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY RAINFALL FROM THUNDERSTORMS TUESDAY...ON TOP OF RAINFALL FROM THUNDERSTORMS TODAY AND TONIGHT...MAY BECOME EXCESSIVE. HOT WEATHER WEDNESDAY THROUGH FRIDAY...COMBINED WITH HIGH HUMIDITY...WILL RESULT IN HEAT INDICES OF JUST OVER 100 DURING THE AFTERNOON. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. TRM / 29
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHARLESTON WV 144 PM EDT MON AUG 20 2007 OHZ076-WVZ011-201815- WASHINGTON OH-TYLER WV- 144 PM EDT MON AUG 20 2007 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... AT 144 PM EDT...A STRONG THUNDERSTORM WAS 16 MILES WEST OF SISTERSVILLE...OR ABOUT 8 MILES NORTHWEST OF ST. MARYS...MOVING EAST AT 30 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... MATAMORAS...NEW MATAMORAS...LOWER SALEM...MIDDLEBOURNE AND FRIENDLY. WIND GUSTS TO 45 MPH...FREQUENT LIGHTNING...AND PEA SIZE HAIL ARE ALL POSSIBLE WITH THIS STORM. PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY. 09
The Charleston,WV radar (KRLX), 123 km away, was scanning. The volume nearest the first event began at 17:59 UTC.
4 thunderstorm wind. Local standard time, as filed.
Large branches were knocked down.
Scattered locations had trees or large branches blown down.
A microburst lifted a roof off an outbuilding and damaged a greenhouse.
Large branches fell down on roads.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2007Every state in 2007This day in weather historyWarnings in Ohio, August 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48447, 48449, 48450, 48448.